The skeptical cardiologist was planning on attending Moogfest 2014 in Asheville, North Carolina last weekend. I was going with the old friend and life coach of the skeptical cardiologist (OFLCSC) and planned on taking in electronic and synthesizer legends like Kraftwerk and Keith Emerson, riding bikes and drinking lots of craft beer. Unfortunately, a very bad upper respiratory infection took hold of me, progressing to what felt like a pneumonia (shaking chills, fever, coughing up dark, thick sputum, rattling emerging from the depths of my lungs) and I had to cancel the trip.
After processing multiple factors of risk versus benefit (not to mention the contribution to resistant bacteria), I decided to start myself on a Z-pak which is commonly utilized for community acquired pneumonia (does this mean I have a fool for a doctor?)
Azithromycin (the macrolide antibiotic in the Z-pak) , due to its broad antibiotic spectrum and perceived favorable safety profile, became one of the top 15 most prescribed drugs and the best-selling antibiotic in the United States, accounting for 55.4 million prescriptions in 2012.
Between 2004 to 2011, the FDA received 203 reports of azithromycin-associated QT prolongation (see graphic to the left) Torsades de Pointes (graphic) ventricular arrhythmia, or, in 65 cases, sudden cardiac death.
This prompted a review of Tennessee medicaid data which was published in 2012.
This study found that people taking azithromycin over the typical 5 days of therapy, had a rate of cardiovascular death 2.88 times higher than in people taking no antibiotic, and 2.49 times higher than in people taking amoxicillin. Most of the risk appeared to be those patients who had a baseline high risk of cardiovascular disease and the excess risk of death resolved after the 5 days of therapy.
As a result, the FDA added a warning to the azithromycin package insert and urged health care professionals to use caution when prescribing it to patients known to have risk factors for drug-related arrhythmias, including those with long QT intervals, either congenitally or induced by drugs, low potassium or magnesium levels, slow heart rates or on other medications drugs used to control abnormal heart rhythms (amiodarone, sotalol and dofetilde).
I survived my 5 day brush with a three-fold increased risk of sudden death and I really think the Z-pak substantially helped me get over the bacterial lung infection I felt I had. I knew my risk factors in detail and they were low. I was totally aware of any interacting drugs that could prolong my QT interval.
You can survive too. Make sure you definitely need the drug (i.e. you have a bacterial infection not just the common cold) and be cautious if you have any of the following
- Family history of sudden death
- Personal history of unexplained passing out or dizziness
- Use of other medications that prolong QT interval (PDF)
- Low potassium or magnesium levels (not uncommon in heart failure patients who are on water pills)
- Severe heart disease of any kind
A complete listing is available here.
Meanwhile, Enjoy a sample of whatl I missed at Moogfest: Dorit Chrysler playing the theremin
4 thoughts on “Moogfest, the Z-pak, the QT interval and Sudden Cardiac Death”
Happy New Year Dr. P! I recently read that women naturally have longer QT intervals than men, I was curious if that would make them more prone to developing complications like torsades with medications that can prolong QT intervals?
A Happy 2022 to you!
This article reports that yes, women have a higher rate of TDP ventricular tachycardia
We missed that!?!?!